What Canadians don’t know about the over-the-counter med can definitely hurt them
By Wendy Haaf
Almost three in five Canadians still haven’t gotten the message that taking acetaminophen (Tylenol) in large doses or combining it with alcohol can compromise liver health.
In a survey of 765 people who attended a Vancouver General Hospital outpatient clinic, almost a quarter (24%) said they had no idea that acetaminophen can cause harm to the liver, and 58% were unaware that extra-strength preparations contained a higher dose of the same medication. Moreover, only 43% realized that consuming alcohol while taking the drug increased risk to the liver, and 21% reported taking a higher-than-recommended dose of 1,500 milligrams at once (the maximum recommended dose is 1,000 mg every six hours).
To add to the problem, acetaminophen is also found in many over-the-counter cold and flu remedies, as well as in a number of prescription pain medications such as Tylenol #3, so people can end up inadvertently taking more of the medication than they realize.
In Canada, acetaminophen overdose results in 4,000 hospitalizations a year and 250 cases of serious liver injury.
The survey results were reported in the journal PLOS One.